Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 28, NWS Flagstaff, AZ

August 11, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2023, 7:35 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 7:35 PM MST (02:35 UTC)
Expired
Aug 11, 2023, 11:30 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:33 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 2:33 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
233 PM MST Fri Aug 11 2023

.SYNOPSIS...Monsoonal moisture will remain elevated through
Saturday, resulting in scattered to numerous showers and
thunderstorms across the region. Chances lower going into next
week, however, isolated to scattered showers and thunderstorms
will remain in the forecast.

&&

.DISCUSSION...Widespread showers and thunderstorms have developed
over eastern Arizona this afternoon. This activity has been slow
moving, with heavy rainfall rates. A flash flood threat will
continue over central and northern Navajo and Apache counties
through late this afternoon. Elsewhere, the drier air aloft that
moved in overnight has resulted in noticeably less storm activity
today with only isolated showers from Winslow to Flagstaff and
nothing over Yavapai County.

Saturday - model guidance still indicating some increased forcing
in our region from a shortwave disturbance moving northward. The
focus looks to be farther west compared to today, with much of the
hi res guidance favoring the Mogollon Rim region including
Flagstaff. Storm chances will also spread into Yavapai County
Saturday afternoon. Locally heavy rainfall with a marginal flood
threat is expected, including more sensitive areas such as fire
scars and flood-prone washes.

Sunday - a slight downturn in moisture is forecast, with lower
precipitable water values. Isolated to scattered storms are still
expected.

Monday through Friday - the low offshore southern California will
drift westward away from our region as the ridge over the
southeast US shifts toward the state. This will place our area in
a south to southeast flow pattern, keeping monsoon moisture and
daily scattered thunderstorms in the forecast. As the ridge moves
closer, daytime temperatures will creep upward reaching well above
normal levels over the lower elevations. Mountain areas will be
warmer, but afternoon clouds and rain-cooled air will keep the
heat in check.

&&

.AVIATION...For the 00Z TAF Package...Showers and thunderstorms will
persist into the evening. Look for scattered storms east of a KPGA-
KINW-KPAN line, with activity remaining isolated to the west. Wind
gusts to 35 kts will possible in the vicinity of storms. Outside of
storms, west to southwest winds at 10-15 kts. Winds becoming light
with diminishing storms after 03Z-05Z. Another round of showers and
thunderstorms will develop after 18Z Saturday. Higher coverage of
storms along the Mogollon Rim Saturday, including the Flagstaff
region. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Tonight through Sunday...Ample monsoon moisture
remains in place with scattered to numerous showers and
thunderstorms each afternoon and evening. Erratic and gusty winds
near any storms. Otherwise, light west to southwest winds in the
daytime.

Monday through Wednesday...Look for scattered afternoon and evening
showers and thunderstorms. Generally light winds and near normal
temperatures are forecast.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 11, 6:29 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
629 PM MST Fri Aug 11 2023

AZZ005-006-009-012-120200-
Little Colorado River Valley in Coconino County-Marble and Glen
Canyons-Northeast Plateaus and Mesas Hwy 264 Northward-Grand Canyon
Country-
629 PM MST Fri Aug 11 2023

...A STRONG THUNDERSTORM WILL IMPACT THE COLORADO RIVER NEAR THE
CONFLUENCE WITH THE LITTLE COLORADO RIVER IN COCONINO COUNTY THROUGH
700 PM MST...

At 626 PM MST, Doppler radar was tracking a strong thunderstorm over
Blue Water Base Camp near the confluence of the Colorado and Little
Colorado Rivers , or 10 miles north of Desert View at Grand Canyon,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
LCR Confluence Overlook and Blue Water Base Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.

If on or near the river, get out of the water. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3607 11172 3618 11190 3638 11176 3623 11150
TIME...MOT...LOC 0126Z 218DEG 15KT 3619 11176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCT
Special weather statement, Aug 11, 7:17 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
717 PM MST Fri Aug 11 2023

AZZ004-005-009-039-120315-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
717 PM MST Fri Aug 11 2023

...STRONG THUNDERSTORMS WILL IMPACT AREAS NEAR PAGE AND LAKE POWELL
IN COCONINO COUNTY THROUGH 815 PM MST...

At 715 PM MST, Doppler radar was tracking strong thunderstorms near
Cathedral Wash Trailhead, or 15 miles west of Page, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Page, Marble Canyon, Cliff Dwellers, Ramshead Canyon, Cathedral Wash
Trailhead, Coppermine Chapter House, Wahweap, Lees Ferry, Horseshoe
Bend, Tower Butte, Canyon X, LeChee, Lee's Ferry CG, Lower Antelope
Canyon, Antelope Island, Big Five, NMS Beach, Stud Horse Point, and
Antelope Pass Overlook.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 504 and 556.
 U.S. Highway 89A between mile markers 524 and 555.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3700 11125 3658 11094 3633 11160 3689 11202
      3700 11183
TIME...MOT...LOC 0215Z 238DEG 12KT 3688 11172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:37 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo6 hr
Aug 11, 6:29 PM MSTSpecial Weather StatementFGZCoconino31 min
Aug 11, 6:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Aug 11, 7:17 PM MSTSpecial Weather StatementFGZ58 min
Aug 11, 8:03 PM MSTSevere Thunderstorm WarningFGZCoconino42 min
Aug 12, 12:14 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai8 hr
Aug 12, 1:10 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai8 hr
Aug 12, 11:31 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino4 hr
Aug 12, 11:57 AM MSTSpecial Weather StatementFGZ33 min
Aug 12, 1:05 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Aug 12, 2:07 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai20 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.